EMAIL THIS PAGE TO A FRIEND

Annales de dermatologie et de venereologie

[Cutaneous hypersensitivity at the site of injection of vitamin K1].


PMID 8761778

Abstract

Skin reactions after vitamin K injections are uncommon and only seen with vitamin K1 (phytomenadione). Possible association with liver disease is debated. The pathophysiological mechanism would be related to hypersensitivity to phytomenadione. Two new cases of hypersensitivity reactions at the point of vitamin K1 injection are reported. Neither of the patients had liver disease. Injectable vitamin K1 can cause skin reactions whatever the dose and mode of injection. Two clinical presentations have been described: an acute eczematous aspect and a late onset sclerous and atrophic form. The first cases of hypersensitivity to vitamin K were reported in patients with liver disease. Several recent publications did not find such an association. Our two observations would confirm this hypothesis. The pathophysiological mechanism of the acute form would involve type IV allergy to phytomenadione as suggested by the delay between sensitization and reactivation, the histology, the patch tests which are positive with phytomenadione and negative with the carrier and the presence of reaction at rechallenge. However, the lack of the necessary sensitization phase and abnormally slow regression of eczematous lesions are unusual and might be explained by a particularly active antigenic effect of the phytomenadione molecule possibly related to the phytyl moiety.